Alert archive / New York / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Albany, NY

October 25, 2024Berkshire County, Massachusetts; 8 counties in New York; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at Oct 25, 2024, 7:05 PM EDT for Berkshire County, Massachusetts; 8 counties in New York; Northwest Hills Planning Region, Connecticut. It took effect at Oct 26, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2024, 7:05 PM EDT (23:05 UTC)
In effect from
Oct 26, 2024, 8:00 AM EDT
Expired
Oct 26, 2024, 7:00 PM EDT
In force
11 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Schenectady County, NY, Sullivan County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 44 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS81 KALY 252305
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
705 PM EDT Fri Oct 25 2024

MAZ001-025-262300-
/O.NEW.KALY.FW.W.0002.241026T1200Z-241026T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
705 PM EDT Fri Oct 25 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR
WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, Berkshire County.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 56 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start 
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-262300-
/O.NEW.KALY.FW.W.0002.241026T1200Z-241026T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
705 PM EDT Fri Oct 25 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR
NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, Litchfield County.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 60 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread quickly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start 
may spread rapidly and become difficult to extinguish.

&&

$$
3 follow-up statements
820 
WWUS81 KALY 260730
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
330 AM EDT Sat Oct 26 2024

MAZ001-025-262300-
/O.CON.KALY.FW.W.0002.241026T1200Z-241026T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
330 AM EDT Sat Oct 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, Berkshire County.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 56 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-262300-
/O.CON.KALY.FW.W.0002.241026T1200Z-241026T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
330 AM EDT Sat Oct 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, Litchfield County.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 40 percent.

* Temperatures...Up to 60 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$
035 
WWUS81 KALY 261355
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
955 AM EDT Sat Oct 26 2024

NYZ208-262300-
/O.EXB.KALY.FW.W.0002.241026T1700Z-241026T2300Z/
Middle Hudson Valley-
INCLUDING THE CITIES OF Amsterdam, Schenectady, Albany, Troy, 
Berlin, Berne, Cairo, Catskill, Chatham, Kingston, Poughkeepsie, 
Dover Plains, Ellenville, and Monticello
955 AM EDT Sat Oct 26 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR 
FIRE WEATHER ZONE 208...

The National Weather Service in Albany has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from 1 PM this afternoon to 7 PM EDT this evening.

* Affected Area...Fire Weather Zone 208 Middle Hudson Valley.

* Timing...From 1 PM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 25 to 30 percent.

* Temperatures...Up to 60 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MAZ001-025-262300-
/O.CON.KALY.FW.W.0002.000000T0000Z-241026T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
955 AM EDT Sat Oct 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS...

* Affected Area...Fire Weather Zone 001 Northern Berkshire and 
  Fire Weather Zone 025 Southern Berkshire.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 30 to 40 percent.

* Temperatures...Up to 56 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$

CTZ001-013-262300-
/O.CON.KALY.FW.W.0002.000000T0000Z-241026T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
955 AM EDT Sat Oct 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR NORTHWESTERN CONNECTICUT...

* Affected Area...Fire Weather Zone 001 Northern Litchfield and 
  Fire Weather Zone 013 Southern Litchfield.

* Timing...From 8 AM to 7 PM EDT Saturday.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 30 percent.

* Temperatures...Up to 60 degrees.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$
126 
WWUS81 KALY 262306
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
706 PM EDT Sat Oct 26 2024

CTZ001-013-MAZ001-025-NYZ208-270015-
/O.EXP.KALY.FW.W.0002.000000T0000Z-241026T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Middle Hudson Valley-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Amsterdam, Schenectady, Albany, Troy, Berlin, 
Berne, Cairo, Catskill, Chatham, Kingston, Poughkeepsie, 
Dover Plains, Ellenville, and Monticello
706 PM EDT Sat Oct 26 2024

...RED FLAG WARNING HAS EXPIRED FOR FOR FIRE WEATHER ZONES 001, 
001, 013, 025, AND 208...

The Red Flag Warning that was in effect for the Middle Hudson
Valley, Berkshire and Litchfield Counties has been allowed to 
expire. Relative humidity values and wind gusts are no longer 
expected to reach critical values tonight. However, a Special 
Weather Statement will be issued for Sunday as relative humidity 
values and breezy northwest winds are once again expected to lead 
to an elevated risk for fire spread.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Oct 25, 3:37 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 25, 3:37 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
337 PM EDT Fri Oct 25 2024

.SYNOPSIS...
Clouds will increase tonight associated with a cold front and
upper level disturbance approaching from the Great Lakes. This
system will bring isolated to scattered showers tonight into
Saturday, especially north and west of the Capital Region. A
colder air mass builds in Saturday night into Sunday with below
normal temperatures, brisk conditions and some additional rain
and snow showers to close the weekend north of Interstate 90.

&&

.NEAR TERM /THROUGH SATURDAY/...
Clouds will quickly increase tonight ahead of a progressive
upper level trough and associated surface cold front approaching
from the Great Lakes. This system will sweep south/east across
our region tonight into early Sat. As has been typical lately,
there will be limited moisture to work with, so only isolated to
scattered light showers are expected north/west of Albany. Will
mention the highest probs of 30-50% across the W. Mohawk Valley
and W. Adirondacks. Any rainfall will be very light with <
0.05". Low temperatures will range form the upper 30s in the W.
Adirondacks to mid 40s in the Hudson Valley.

While the cold front will already be east of our area after
sunrise Sat morning, a short wave trough approaching from the
Great Lakes will bring additional isolated to widely scattered
light showers mainly over the W. Adirondacks and W. Mohawk
Valley. It will become breezy in a developing well-mixed cold
advection environment, with NW winds expected to gust between
25-35 mph during the afternoon. Highs expected to be near normal
with upper 40s/lower 50s in the mountains and upper 50s to
lower 60s in the valleys. The gusty winds will make it feel
cooler though.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A few rain showers or high elevation snow showers may linger
into Sat evening across the W. Mohawk Valley and W. Adirondacks,
before ending Sat night as high pressure tracks east across the
Ohio Valley. Surface ridging will extend north/east into our
area, but there will still be a pressure gradient in place over
our area so at least a slight NW breeze is expected to persist.
This will keep temperatures from getting very cold, although
temperatures are expected to be slightly below normal as a
chilly air mass builds in (850 mb temperature anomalies of -1 to
-2 STDEV). Lows will range from the mid 20s to mid 30s.

Later Sun into Sun night, the southern fringes of a weak
disturbance may graze northern parts of the area with some rain
showers or snow showers over the higher elevations. Dry
conditions expected across the rest of the area. An anomalously
cool air mass will remain in place, with breezy conditions
persisting through the day Sun. High temperatures will be below
normal, with 40s in the higher terrain and lower to mid 50s in
lower elevations. While not as strong as Sat, NW winds are
expected to gust to around 25 mph at times, especially favored
areas(Mohawk Valley, Capital District, Berkshires). Lows Sun
night will be chilly ranging from mid/upper 20s in the mountains
to lower 30s in the valleys with winds decreasing.

Dry conditions with mostly sunny skies expected on Mon, as
surface highs pressure drifts east across the area. Winds will
be much weaker than over the weekend, although temperatures will
still be on the cool side. High temperatures should range from
the 40s in the higher terrain to lower/mid 50s in lower
elevations.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure shifts east into northern New England Mon night,
providing continued cool/dry conditions. A warm front is then
expected to lift northward across the region Tue into Tue night,
which may bring a few light showers to areas well north of
Albany. This will usher in another anomalously warm air mass
with 850 mb temperature anomalies increasing to +1 to +2 STDEV
by Wed. Anomalous ridging ridging aloft(500 mb height anomalies
of +1 to +2 STDEV) is also expected. As a result, high
temperatures look to be slightly above normal on Tue(lower 60s
in valleys) and well above normal on Wed (lower 70s in valleys).

The anomalous warmth is likely to continue on Thu, with even
warmer temperatures. Lower elevations could reach the mid to
perhaps upper 70s. A cold front approaching from the north/west
is then forecast to move across the region Thu night into Fri
morning. The timing in the guidance looks slower than yesterday,
so there is higher confidence in warmth persisting through Thu.
Since there are still timing differences among the ensemble
guidance 6-7 days out, so will mention 20%-30% PoPs limited to
areas north/west of Albany through early Thu evening, then
increasing to 30-70% spreading south/east across the rest of the
area Thu night into Fri morning. Drying is expected Fri
afternoon in wake of the cold front, along with relatively
cooler temperatures (but still above normal).

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions through at least midnight, with just increasing
high/mid level clouds expected after 22Z/Fri-00Z/Sat. A cold
front will cross the region from NW to SE between 08Z-12Z/Sat. A
few sprinkles could occur at KGFL/KALB with no additional
impacts expected. Some lower clouds, mainly with Cigs of
3500-5000 FT AGL, will be possible in the wake of the front,
especially after 13Z/Sat. However, some MVFR Cigs could occur,
especially at KPSF Saturday morning. Winds will be
light/variable this afternoon and most of tonight, then will
shift into the west to northwest and increase to 10-15 KT with
gusts of 25-30 KT possible by and after 14Z/Sat.

Outlook...

Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A Special Weather Statement continues for Berkshire County in
western MA and Litchfield County in northwest CT for elevated
fire weather concerns into early this evening. RH values are
around 30 to 45 percent this afternoon, but winds are lighter
than yesterday at less than 10 mph, which will reduce the
potential for fire spread despite the dry stretch.

The RH values will recover to 80 to 100 percent tonight...and
lower to 35 to 50 percent Saturday afternoon. The winds will be
south to southwest at less than 10 mph tonight and then increase
from the northwest at 10 to 20 mph with gusts of 25 to 35 mph.

With the lowest relative humidity values in northwest CT and
western MA, gusty winds and lack of rainfall, a Red Flag Warning
may be needed for Saturday.

Due to elevated fire weather concerns for fire spread, Special
Weather Statements will be issued for all of eastern NY for
Saturday.

Additional Special Weather Statements may be needed on Sunday
for some areas.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...KL
FIRE WEATHER...JPV
Hazardous weather outlook, Oct 25, 3:41 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
341 PM EDT Fri Oct 25 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
341 PM EDT Fri Oct 25 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in New York, 2024Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.